Georgia, 2011

Hail and Damaging Wind in Georgia, May 26, 2011

May 26, 2011 · NWS CAE · 7 events in 4 counties and zones

Scattered severe thunderstorms produced some large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered severe thunderstorms produced some large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 26, 6:45 PM EST, 1 hour earlier.

Area forecast discussion, May 26, 6:45 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
745 PM EDT THU MAY 26 2011

.SYNOPSIS...

THE REMNANTS OF A COLD FRONT PLUS SOUTHERLY FLOW WILL RESULT IN A
MOISTURE INCREASE TONIGHT. THIS MOISTURE WILL REMAIN IN THE AREA
FRIDAY. DRYING WILL OCCUR FRIDAY NIGHT AND SATURDAY AS HIGH
PRESSURE BECOMES MORE DOMINATE.

&&

.NEAR TERM /TONIGHT/...

MAIN LINE OF SHOWERS/STORMS MOVING ACROSS EASTERN GA THIS
EVENING. MODELS BRINGING PRECIP INTO WESTERN COUNTIES
SHORTLY...THEN INTO CENTRAL AREAS BEFORE WEAKENING. HAVE ADJUSTED
POPS ACCORDINGLY...WITH INCREASING POPS WEST THEN CENTRAL THE NEXT
FEW HOURS. DRY CONDITIONS EAST. MODERATE INSTABILITY WITH AN
INVERTED V-TYPE SOUNDING SUPPORTS POSSIBLE DAMAGING WIND AND HAIL
WITH ANY THUNDERSTORMS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...

MOISTURE ASSOCIATED WITH THE REMNANTS OF THE COLD FRONT AND A
LINGERING H5 SHORTWAVE TROUGH SHOULD HELP SUPPORT SHOWERS AND
THUNDERSTORMS FRIDAY. LEANED TOWARD THE HIGHER MET MOS AND SREF
GUIDANCE POPS BECAUSE OF THIS SUPPORT. CLOUDINESS SHOULD HELP
LIMIT INSTABILITY FRIDAY SO EXPECT A DIMINISHED THREAT OF SEVERE
THUNDERSTORMS. THE THUNDERSTORM CHANCE SHOULD DIMINISH FRIDAY
NIGHT AS THE UPPER- LEVEL SHORTWAVE TROUGH SHIFTS EASTWARD AND
MOISTURE BECOMES SHALLOW. BUILDING H5 HEIGHTS SHOULD LIMIT
THUNDERSTORMS SATURDAY. THE COOLER GUIDANCE TEMPERATURES APPEARS
BETTER FRIDAY BECAUSE OF EXPECTED CLOUDINESS. OTHERWISE...USED THE
CONSENSUS TEMPERATURES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

THE GFS AND ECMWF SHOW UPPER-LEVEL RIDGING DOMINATING DURING THE
EXTENDED PERIOD. EXPECT ABOVE NORMAL TEMPERATURES WITH JUST A SMALL
CHANCE OF THUNDERSTORMS MAINLY LATE IN THE PERIOD WHEN THE UPPER
RIDGE APPEARS TO SHIFT A LITTLE FARTHER WESTWARD.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...

LINE OF CONVECTION MOVING THROUGH EASTERN GEORGIA WILL TRY TO PUSH
EASTWARD THIS EVENING BUT SHOULD WEAKEN AS IT PUSHES INTO DRIER
AIR. LOW CONFIDENCE IN CONVECTION IMPACTING TERMINALS...ESPECIALLY
OGB...BUT SOME SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE DURING
THE 02Z-07Z FROM WEST TO EAST. IF SHOWERS IMPACT TERMINALS THEN
MVFR CIGS/VSBY POSSIBLE. GUSTY SOUTHERLY WINDS EXPECTED TO
CONTINUE THROUGH ABOUT 03Z OR SO WHEN GUSTS MAY SUBSIDE BUT WINDS
WILL STAY UP OVERNIGHT. LOTS OF DEBRIS CLOUD WILL OVERSPREAD THE
AREA OVERNIGHT BUT CIGS SHOULD REMAIN VFR. SOME STRATOCUMULUS MAY
DEVELOP AROUND DAWN FRIDAY DURING THE 09Z-13Z TIME FRAME BUT
CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE AS PREVAILING AT THIS
TIME. WINDS WILL REMAIN SOUTHERLY AFTER 12Z BUT WILL INCREASE IN
SPEEDS TO AROUND 10-13 KNOTS AFTER 15Z. THERE IS A BETTER CHANCE
FOR CONVECTION ON FRIDAY BUT LOCATION AND TIMING IS UNPREDICTABLE
AND WILL ONLY INCLUDE CB EXTENSION AT THIS TIME.

EXTENDED AVIATION OUTLOOK...SHOWERS AND THUNDERSTORMS POSSIBLE
FRIDAY NIGHT INTO SATURDAY MORNING WITH PERIODS OF MVFR CONDITIONS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, May 26, 6:45 AM EST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
745 AM EDT THU MAY 26 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271145-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
745 AM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL OCCUR LATE
THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS COULD POSSIBLY
CONTAIN DAMAGING WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Greer radar (KGSP), 122 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
May 26, 7:45 PM EST
Where
Lincoln County, 2.21 mi SE of Curry Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.810, -82.500

Sheriff reported trees down on powerlines on Elberton Hwy.

Hail, Burke

When
May 26, 8:00 PM EST
Where
Burke County, 0.9 mi NE of Waynesboro
Measured
1 in hail
Reported by
Public
Coordinates
33.090, -82.010

Public reported quarter size hail in the Waynesboro area.

Hail, Burke

When
May 26, 8:00 PM EST
Where
Burke County, 1.87 mi WNW of Waynesboro
Measured
1 in hail
Reported by
Public
Coordinates
33.090, -82.050

Public reported quarter size hail just west of Waynesboro.

Hail, Columbia

When
May 26, 8:35 PM EST to 8:37 PM EST
Where
Columbia County, Grovetown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.450, -82.200

EM reported quarter size hail in Grovetown.

Hail, Columbia

When
May 26, 8:41 PM EST to 8:43 PM EST
Where
Columbia County, Grovetown
Measured
0.88 in hail
Reported by
Public
Coordinates
33.450, -82.200

Augusta media said the public observed nickel size hail in Grovetown.

Hail, Richmond

When
May 26, 9:20 PM EST
Where
Richmond County, 2.15 mi SSW of Hephzibah
Measured
1 in hail
Reported by
Public
Coordinates
33.290, -82.110

Public reported quarter size hail just southwest of Hephzibah.

Hail, Richmond

When
May 26, 9:40 PM EST
Where
Richmond County, 1.5 mi SSW of Hephzibah
Measured
1 in hail
Reported by
Public
Coordinates
33.300, -82.110

Quarter size hail reported by public in the Hephzibah area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295052, 295047, 295048, 295050, 295049, 295051, 295053.